Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Memphis, TN

March 20, 2004DeSoto County, Tate County, Mississippi

NWS Memphis, TN issued this flash flood warning at Mar 20, 2004, 6:39 PM CST for DeSoto County, Tate County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 6:39 PM CST (00:39 UTC)
Expired
Mar 20, 2004, 8:45 PM CST
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Tate County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 210043
FFWMEM
MSC033-137-210245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 845 PM CST

* AT 639 PM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN MOVING 
THROUGH DESOTO COUNTY AND WILL CONTINUE MOVING SOUTH INTO TATE 
COUNTY DURING THE NEXT HOUR. RADAR IS SHOWING THE HEAVIEST RAIN FALL 
RATES NEAR 2 INCHES PER HOUR IN DESOTO COUNTY FROM WALLS TO HERNANDO 
TO LEWISBURG. PERSONS IN TATE COUNTY CAN EXPECT SIMIALR RAIN FALL 
RATES WITH THIS STORM.


* CITIES AFFECTED THROUGH 845 PM CST INCLUDE...
  WALLS...STRAYHORN...SOUTHAVEN...PHILLIPP...OLIVE BRANCH...
  LYNCHBURG...LEWISBURG...CORMORANT...INDEPENDENCE...HORN LAKE...
  HOLLYWOOD...HERNANDO...EUDORA...COLDWATER...ARKABUTLA

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3501 9026 3498 8973 3463 8968 3461 9023

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:15 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 20, 2:15 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CST SAT MAR 20 2004

.DISCUSSION...
RADAR INDICATES A LINE OF THUNDERSTORMS FROM POINSETT COUNTY AR
TO CARROLL COUNTY AR THAT IS MOVING SOUTHEAST. THE LINE SHOULD
SWEEP THROUGH THE REST OF THE MIDSOUTH BEFORE MIDNIGHT. SOME OF
THE STORMS HAVE BEEN SEVERE WITH LARGE HAIL. THERE IS A SEVERE
THUNDERSTORM WATCH OUT UNTIL 6 PM FOR NE AR...THE MO BOOTHEEL...
AND WEST TN.

THE COLD FRONT THAT IS CAUSING THESE SHOWERS WILL MOVE SOUTH OF
THE AREA BY MIDNIGHT. LOW TEMPERATURES ARE GOING TO BE MUCH
COLDER ONCE THE FRONT PASSES THROUGH. FREEZING TEMPERATURES WILL
OCCUR IN THE NORTHERN THIRD OF THE MIDSOUTH SUNDAY NIGHT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
MS...NONE.
MO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
TN...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
&&

WER
Hazardous weather outlook, Mar 20, 3:10 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CST SAT MAR 20 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
310 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

A COLD FRONT NOW FROM CAIRO IL TO FORT SMITH AR IS GOING TO MOVE
SOUTH ACROSS THE AREA BY MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE
STORMS UNTIL 6 PM IN EAST CENTRAL ARKANSAS...NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. SOME OF THE
STRONGER STORMS COULD PRODUCE LARGE HAIL AND WIND DAMAGE.
OTHERWISE...SHOWERS AND THUNDERSTORMS WILL RUMBLE THROUGH THE BOTTOM
HALF OF THE MIDSOUTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING TEMPERATURES COULD OCCUR MONDAY MORNING IN THE NORTHERN
HALF OF THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, Mar 20, 5:02 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CST SAT MAR 20 2004

ARZ026-028-202330-
CRAIGHEAD AR-MISSISSIPPI AR-
502 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND MISSISSIPPI
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF MONETTE AT 502 PM
CST...MOVING SOUTHEAST AT 45 MPH.

PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES
OF CARAWAY...LAKE CITY...LEACHVILLE...MANILA AND MONETTE...SHOULD
MONITOR THIS STORM CLOSELY.

JCL
Special weather statement, Mar 20, 5:26 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CST SAT MAR 20 2004

TNZ050-089-202345-
FAYETTE TN-HAYWOOD TN-
526 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE AND HAYWOOD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF DANCYVILLE AT 526
PM CST...MOVING EAST AT 40 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE AND HAYWOOD COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

JCL
Special weather statement, Mar 20, 5:42 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CST SAT MAR 20 2004

MSZ001-210000-
DE SOTO MS-
542 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF SOUTHAVEN AT 542
PM CST...MOVING SOUTHEAST AT 40 MPH.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY.

JCL
Special weather statement, Mar 20, 5:43 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CST SAT MAR 20 2004

TNZ089-210015-
FAYETTE TN-
543 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF SOMERVILLE AT
543 PM CST...MOVING SOUTHEAST AT 40 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JCL
Special weather statement, Mar 20, 6:01 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CST SAT MAR 20 2004

MSZ002-210030-
MARSHALL MS-
601 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MARSHALL COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF BYHALIA AT
601 PM CST...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN MARSHALL COUNTY...INCLUDING THE CITY OF HOLLY SPRINGS...
SHOULD MONITOR THIS STORM CLOSELY.

JCL
Special weather statement, Mar 20, 6:15 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
615 PM CST SAT MAR 20 2004

MSZ007-008-210045-
TATE MS-TUNICA MS-
615 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TATE AND TUNICA COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF ROBINSONVILLE AT
615 PM CST...MOVING SOUTH AT 35 MPH.

PEOPLE IN TATE AND TUNICA COUNTIES...INCLUDING THE CITY OF
SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:38 PM CSTSevere Thunderstorm WarningMEGMarshall52 min
Mar 20, 6:42 PM CSTSevere Thunderstorm WarningMEGTate48 min
Mar 20, 6:58 PM CSTSevere Thunderstorm WarningMEGLafayette, Panola47 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.